How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10643
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I am bipolar 2. I was diagnosed 30 years ago. At that time

Customer Question

I am bipolar 2. I was diagnosed 30 years ago. At that time my psychiatrist prescribed medications. Medicines change from time to time but for 30 years I have consistently taken both Lithium and Xanax (no anti-psychotics). I am currently under a doctors care as I started a new job a couple of months ago as a receptionist at a busy office and realized my memory can not be counted on, I get confused often and am so slow. I forget most tasks I do (i.e., answer the phone and when I immediately try to repeat what the caller just said to my boss most times I have forgotten most of what the caller said OR if I am writing something down and then interrupted, most times I forget to continue writing that message, etc., etc.) I will see the half written message later and I just feel sick inside. I am undergoing many tests at this time. My previous 10 year job was a slow-paced job for the final few years. So I quit it because I was so bored. I really do not know how long I have been like this - for whatever reason. My question - is it possible just being bipolar and taking medications most of my life could be the cause of this? If so, is there anything that can be done to help my mind?
Submitted: 1 year ago.
Category: Mental Health
Expert:  Dr. Z replied 1 year ago.

*This website DOES NOT constitute treatment and only provides information and advice in a Q&A format. For treatment (therapy and/or medications) you must go to a licensed professional in your area. Please note that anything said here is not private or confidential, as this is a public forum.

Hello and thank you for using JustAnswer. Most likely the Bipolar Disorder did not cause these slowing of your cognitive abilities and it is most likealy attributed to the medications. Xanax, and other benzodiazepines, have strong sedative properties so this can contribute to memory and concentration issues. Also when a benzodiazepine is combined with Lithium this just increases those side effects of memory and concentration deficits, so you may want to talk to your doctor about decreasing either medication or possibly switching you to another mood stabilizer like Depakote or Lamictal for your Bipolar Disorder. The Xanax may have to be removed completely, but at the very least it should significantly be reduced. Overall this is unlikely to be caused by the disorder and more likely your medication regimen has caused these issues, so a simple change in the medications should provide you with relief of these symptoms you described.

Expert:  Dr. Z replied 1 year ago.

I hope this helps to provide you some guidance on this issue. Please let me know if you have any other questions or concerns as I would be happy to continue assisting you regarding this issue.

*Please do not forget to leave a positive rating at the top of the page so that I can get credit for helping you. Thank you, ***** ***** appreciate it.

Related Mental Health Questions